Tornadoes · United States · Georgia · 2002
F0 tornado, Pelham, Georgia, October 29, 2002
This F0 tornado ran 0.1 miles across Mitchell County on October 29, 2002, touching down at 4:04 PM EST and reaching 50 yards wide. It killed nobody, and did $90,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 29, 2002
- Touchdown
- 4:04 PM EST (21:04 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- County
- Mitchell County
- Touchdown point
- 31.130, -84.150
- Lift-off point
- 31.130, -84.150
- Record number
- 345
What the Weather Service recorded
A small tornado briefly touched down and destroyed a warehouse. Several trees and power lines were toppled. Reported by the Mitchell County EMA.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:54 UTC | 20:30 UTC | Tornado Warning | TAE |
| 19:54 UTC | 20:30 UTC | Tornado Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Oct 29, 2:30 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 29, 2:30 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 PM EST TUE OCT 29 2002 CURRENTLY: MSAS SHOWS A 1005MB SURFACE LOW OVER S CENTRAL KY WITH THE FRONT TRAILING INTO NW MS AND ACROSS LOUISIANA. RADARS ARE DETECTING A VERY LARGE AREA OF SHOWERS WITH SOME EMBEDDED THUNDERSTORMS OVER THE GULF WATERS AND MOVING INLAND ACROSS MS...AL AND THE FL PANHANDLE...WITH A TORNADO WATCH ISSUED EARLIER OVER ALL OF OUR ALABAMA AND FL PANHANDLE ZONES UNTIL 00Z. MODELS/ZFP: IN THE UPPER LEVELS THE SPLIT FLOW PATTERN WILL CONTINUE WITH A VIGOROUS SHORTWAVE IN THE SOUTHERN STREAM OVER THE LOWER MISSISSIPPI RIVER VALLEY. THIS FEATURE IS PROGGED TO LIFT NE TONIGHT WITH ALL MODELS SHOWING A VORT LOBE DRAPED ACROSS THE SE STATES THIS AFTERNOON AND PUSHING EASTWARD THROUGH THE EARLY MORNING HOURS. AVN IS A LITTLE MORE ROBUST WITH THE VORT CENTER COMPARED TO EITHER THE ETA OR NGM. AT THE SURFACE THE MODELS ARE FAIRLY SIMILAR WITH THE POSITION AND STRENGTH OF THE SURFACE LOW OVER WESTERN TENNESSEE AND KENTUCKY. HOWEVER...DIFFERENCES ARISE WITH RESPECT TO THE TRAILING FRONT INTO THE LOWER MS RIVER VALLEY. THE AVN WANTS TO DEVELOP A STRONGER SURFACE LOW MUCH FARTHER SOUTH ACROSS SRN ALABAMA AND THE WESTERN FLORIDA PANHANDLE BY AROUND 00Z THIS EVENING...WHILE THE ETA/NGM JUST KICKS THE PRIMARY LOW INTO EASTERN KENTUCKY AND TENNESSEE BY THAT TIME AND THE APPALACHIANS BY 06Z. AVN AT THAT TIME HAS A BROAD LOW THAT EXTENDS FROM SRN AL/GA AND INTO THE WESTERN CAROLINAS AND INTO WESTERN VIRGINIA. IM NOT SO SURE ABOUT THE RAPID DEVELOPMENT OF THIS LOW AS ADVERTISED BY THE AVN...LOOKS A LITTLE FUNNY. AS A RESULT OF THE DEVELOPMENT OF THIS LOW THE AVN WANTS TO PULL THE FRONT THROUGH QUICKER THAN EITHER THE ETA OR NGM (PERHAPS ABOUT 6 TO 8 HOURS QUICKER). BASED ON THE LATEST MODEL DIAGNOSTIC DISCUSSION (PMDHMD) WILL LEAN MORE TOWARD THE ETA/NGM SOLUTIONS. SO...FOR TONIGHT WILL GO WITH CATEGORICAL POPS GENERALLY ACROSS THE BOARD...BUT MAY HAVE TO USE SLIGHTLY LOWER POPS FOR THE EXTREME SE PORTION OF THE FORECAST AREA. THE DILEMMA FOR THIS FORECAST IS WHEN TO END THE PRECIP. IF I SIDE WITH THE AVN...WHICH HAS THE BEST INITIALIZATION OF THE FRONTAL BOUNDARY...BUT SEEMS TO BE OVERDOING THE SURFACE LOW...I WOULD END PRECIP OVERNIGHT WITH LITTLE TO NO MENTION FOR WEDNESDAY. HOWEVER...WITH BOTH THE ETA/NGM SHOWING THE BOUNDARY LAGGING I AM NOT CONFIDENT ENOUGH TO COMPLETELY REMOVE ANY MENTION OF POPS FOR WEDNESDAY MORNING. AN ENSEMBLE APPROACH TO THE POP FORECAST WOULD SUGGEST USING POPS IN THE 30-60% RANGE FOR WEDNESDAY MORNING WITH THE 30% POP VALUES OBVIOUSLY OVER THE NW ZONES AND 60% OVER THE EXTREME SE ZONES. THE CURRENT ZONES LEAN IN THIS DIRECTION...BUT MAY UNDERCUT POPS FOR TOMORROW MORNING ABOUT 10% ACROSS THE BOARD DUE TO UNCERTAINTY OF EXACT TIMING OF THE FRONT. FIRE WX: NO IMMEDIATE CONCERNS. MARINE: AVN IS WAY OVERDOING THE WINDS WITH THIS SYSTEM AND SHOWS 40 TO 45 KNOT WINDS OVER MY WESTERN WATERS AND INTO MOBILES WATERS BY OOZ...AND THIS IS DUE TO THE FACT THAT THE AVN IS SHOWING EXPLOSIVE DEVELOPMENT OF THE LOW JUST TO THE NORTHWEST OF MY WATERS AT THAT TIME. WILL DISREGARD THE AVN...AND USE WIND FORECASTS FROM OTHER MODELS. SO...THIS MEANS WINDS SHOULD BE FROM THE S TO SW AND INCREASING INTO THE SCEC RANGE OVERNIGHT AT LEAST FOR THE WESTERN ZONES. WILL LEAVE SCEC CONDITIONS GOING FOR WEDNESDAY AS WELL... SINCE WINDS BEGIN TO SHIFT TO THE WEST LATE IN THE DAY. THE BOUNDARY SHOULD PUSH COMPLETELY OUT OF MY COASTAL WATERS BY WEDNESDAY NIGHT/EARLY THURSDAY WITH WINDS PICKING UP TO PERHAPS SCA EARLY THURSDAY FROM THE NE FOR WESTERN ZONES. EXTENDED (SAT - TUE): COOL HIGH PRESSURE WILL RESIDE JUST TO THE NORTH OF THE FORECAST AREA THRU THE PERIOD...BUT LATEST RUN OF MRF MOS INDICATES TEMPS WILL BE WARMER THAN PREVIOUSLY THOUGHT. TEMPS STILL BELOW CLIMO ACROSS THE BOARD...BUT NOT QUITE AS DRAMATIC A COOL DOWN AS EARLIER RUNS IMPLIED. THEREFORE...NUDGED TEMPS UP A LITTLE TO BE MORE IN LINE WITH LATEST GUIDANCE. PRELIMINARY NUMBERS: TLH 072/081 063/077 9500 PFN 075/081 064/076 +500 DHN 070/080 057/075 +400 ABY 070/080 056/075 +400 VLD 072/082 063/077 9500 CTY 072/082 065/078 86-0 .TLH... AL...TOR WATCH 733 VALID TIL 00Z FOR ALZ065>069. GA...NONE. FL...TOR WATCH 733 VALID TIL 00Z FOR FLZ007>014. MOLLERE
Hazardous weather outlook, Oct 29, 6:00 AM EST, 10 hours 4 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST TUE OCT 29 2002 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... A LOW PRESSURE SYSTEM DEVELOPING OVER LOUISIANA AND ARKANSAS WILL MOVE NORTHEAST TODAY...DRAGGING ITS ASSOCIATED COLD FRONT EASTWARD TOWARDS THE CWA. OUT AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...AND SOME MAY BE FAIRLY STRONG LATER THIS AFTERNOON...ESPECIALLY TO THE WEST. THESE SHOWERS AND STORMS WILL INCREASE IN COVERAGE TONIGHT...WITH MOST AREAS LIKELY TO RECEIVE MEASURABLE RAINFALL. ALSO...AREAS OF DENSE FOG WILL AFFECT THE REGION EARLY THIS MORNING...WITH VISIBILITIES GENERALLY BETWEEN 1/4 AND 1 MILE...WHICH WILL LIKELY CAUSE A FAIRLY SLOW MORNING COMMUTE UNTIL IT BURNS OFF. .RIP CURRENTS... WITH INCREASING SOUTHWESTERLY WINDS NEAR THE COAST THIS AFTERNOON...THERE WILL BE A MODERATE RISK FOR RIP CURRENTS TODAY...ESPECIALLY OVER THE FLORIDA PANHANDLE BEACHES. .SPOTTER CALL TO ACTION STATEMENT... SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS ESPECIALLY OVER SOUTHEAST ALABAMA AND THE WESTERN FLORIDA PANHANDLE...AND SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AFTER THE COLD FRONT MOVES THROUGH THE REGION ON WEDNESDAY...THE FIRST SHOT OF COOLER AND DRIER AIR WILL MOVE INTO THE REGION AND WILL LAST UNTIL FRIDAY. LATER ON FRIDAY...A DRY BUT STRONG COLD FRONT WILL MOVE THROUGH THE AREA...WITH THE COOLEST AND DRIEST AIR OF THE SEASON TO FOLLOW FOR THE WEEKEND. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND UNGUARDED BEACHES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 17-GOULD
In the hours before
Special weather statement, Oct 29, 11:40 AM EST, 4 hours 24 minutes before
FLZ010-012-291715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1140 AM EST TUE OCT 29 2002 AT 1138 AM EST(1038 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BAY COUNTY FLORIDA MOVING NORTHEAST AROUND 12 MPH AND WILL LIKELY ENTER SOUTHERN WASHINGTON COUNTY WITHIN THE NEXT 10 MINUTES. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 40 MPH. 24-BLOCK
Special weather statement, Oct 29, 1:09 PM EST, 2 hours 55 minutes before
ALZ065>069-FLZ007>014-300015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 109 PM EST TUE OCT 29 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 700 PM EST TUESDAY EVENING(600 PM CST TUESDAY EVENING). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN AND GULF IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 24-BLOCK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 12:00Z
9.1 hours before the tornado, 82 km from the path. October 29, 2002.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 479 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 4.4 K/km
This ground now
The live radar over the trackEvery 2002 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of October 29, 2002
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 29 | 12:53 AM CST | F1 | Beauregard Parish, LA | 2.0 | 20 | 2 | $310,000 | |
| October 29 | 2:45 AM CST | F2 | Acadia Parish, LA | 10.5 | 50 | 2 | 3 | $210,000 |
| October 29 | 3:10 AM CST | F2 | Saint Landry Parish, LA | 5.0 | 20 | $5.0 million | ||
| October 29 | 4:00 AM CST | F1 | Pointe Coupee Parish, LA | 0.5 | 30 | $30,000 | ||
| October 29 | 4:45 AM CST | F1 | East Baton Rouge Parish, LA | 7.0 | 100 | $750,000 | ||
| October 29 | 7:50 AM CST | F0 | Stone, MS | 0.1 | 20 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.